Alert archive / Vermont / Flash Flood Warnings in 1997

Flash Flood Warning 16, NWS Burlington, VT

July 16, 1997Franklin County, Lamoille County, Orleans County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 16, 1997, 4:09 AM EDT for Franklin County, Lamoille County, Orleans County, Vermont. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1997, 4:09 AM EDT (08:09 UTC)
Expired
Jul 16, 1997, 10:00 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Lamoille County, VT, Orleans County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 160813
FFWBTV
VTC017-015-019-023-005-009-011-161400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
409 AM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1000 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY...ESSEX COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
FLOOD WARNINGS HAVE BEEN EXTENDED INTO THE MORNING HOURS. ALTHOUGH
FLOODING CONTINUES TO DIMINISH ACROSS NORTHERN VERMONT AND MOST RIVERS
ARE SLOWLY DECLINING...LEVELS REMAINED NEAR FLOOD STAGE.
 
THERE IS STILL THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY
IN THE WARNED AREA. ALTHOUGH THE RAINFALL IS NOT EXPECTED TO BE ENOUGH
TO CAUSE NEW FLOODING...ANY ADDED RAIN WILL PREVENT RIVERS AND STREAMS
FROM RECEDING AS THE GROUND REMAINS SATURATED.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER $SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
SCHIESSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:49 AM EDT, 20 minutes earlier.

Area forecast discussion, Jul 16, 3:49 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EDT WED JUL 16 1997

COORD WITH ALB.  FFA WILL BE ALLOWED TO EXPIRE WITH THIS PACKAGE.
THREAT OF ADDITIONAL FLOODING DECREASING AS PCPN DIMINISHES...BUT
RIVERS/STREAMS IN MUCH OF NRN VT STILL NEAR FLOOD STAGE...SO SOME
FLOOD WARNINGS WILL NEED TO BE EXTENDED.

BACKDOOR FNT STALLED OUT IN WRN VT WL RETREAT EWRD THIS AM.
MEANWHILE...CDFNT MOVG INTO WRN NY ATTM MARKING EDGE OF SOMEWHAT
DRIER AIR WL TRAVERSE FA DURING TDA.  WITH THESE BNDRYS TO CONTEND
WITH AND LLVL MSTR STILL ABUNDANT ALG WITH MARGINAL INSTABILITY...
WOULD KEEP IN MENTION OF SCT TSRA FOR ALL ZONES XCP ST LWR VLY.  AS
SOMEWHAT DRIER AND MORE STABLE AIR ADVECTS INTO RGN TDA...THREAT WL
DECREASE FROM WEST TO EAST.

MODELS DIFFER ON THURS SOLUTION...WITH ETA MUCH MORE VOLATILE THAN
NGM.  WITH UPSTREAM BEING NRN MIDWEST/GRTLKS...AREA TARGETED BY SPC
FOR SLITE RISK TDA...WOULD EXPECT NORTHEAST TO BE IN SIMILAR
SITUATION THURS.  SERIES OF SHRTWVS ALG WITH INCRG MID LVL JET AND
MDT INSTABILITY WL RESULT IN CHC TSRA...WITH POTENTIAL FOR STG WNDS.

FWC TEMPS REASONABLE.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:09 AM EDTFlash Flood WarningBTVCaledonia, Orange, Washington6 hr
Jul 16, 4:09 AM EDTFlash Flood WarningBTVEssex6 hr

Nearby

Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.